Facebook Pixel

“Broken” Facial Capillaries: Causes and Treatments

By HERWriter
 
Rate This
Broken blood vessels Photo: Getty Images

Look closely at your face and you may see them--those thin reddish facial capillaries that typically appear around the chin, nose and cheeks. Facial capillaries that become enlarged or dilated are often called “broken” capillaries, spider veins or telangiectases (the official medical name). They are not dangerous but most of us find them unsightly and look for ways to cover or remove them.

Broken capillaries, or blood vessels, can be caused by a number of different reasons, some which may be preventable. The most common cause is damage to the skin from sun exposure and excess dilation from a source of inflammation or irritation such as rosacea acne. Too vigorous scrubbing of the skin can aggravate already sensitive areas, increasing the development of broken capillaries.

Additionally, other factors may come into play such as age, genetics, hormones, use of birth control pills and conditions that make the facial blood vessels excessively dilate as in alcoholism.

No treatments can make the capillaries shrink, though there are a variety of methods to cover, improve or make them disappear.

• Concealers: Use of a good quality concealer may be enough if your broken capillaries are minimal or in a less obvious place on your face. Use a green-based concealer to counteract redness; it will work better than a skin toned one. Blend your usual foundation over the concealer and follow with loose facial powder to set.

• Tretinoins (vitamin A creams): There are many skin creams on the market that claim to improve broken capillaries but there really is no cream that can make them disappear. “Tretinoin helps reduce the visibility of these capillaries because it builds surface collagen in the dermis, thus minimizing the appearance of these capillaries,” according to dermatologist Dr. Cynthia Bailey. Some women have reported that they feel the use of tretinoin has contributed to additional broken capillaries, though Dr. Bailey feels those appearances are more due to sun exposure and aging.

• Electrocautery: An inexpensive method used to vaporize broken capillaries is the use of electrocautery.

Add a Comment8 Comments

EmpowHER Guest
Anonymous

I have had a patch of broken capallaries on the side of my nose for years and years. just 2 days ago a patch appeared on my chin. I quit drinking 8 years ago. But I think it is my age. I am now 62. Or could it be my liver? I did have some liver damage which has gotten better but I am a type 1 diabetic which may have a correlation because liver damage can come from that also.

June 11, 2017 - 9:10pm
EmpowHER Guest
Anonymous

Re the paragraph I cut and pasted below, I think Tretinoin cream CAUSES broken capillaries on my face. I noticed them appearing when I first started using Tretinoin. When I didn't use it for a year, no new broken capillaries in that time frame. When I went back to using Tretinoin, more new broken capillaries appeared.

• Tretinoins (vitamin A creams): There are many skin creams on the market that claim to improve broken capillaries but there really is no cream that can make them disappear. “Tretinoin helps reduce the visibility of these capillaries because it builds surface collagen in the dermis, thus minimizing the appearance of these capillaries,” according to dermatologist Dr. Cynthia Bailey. Some women have reported that they feel the use of tretinoin has contributed to additional broken capillaries, though Dr. Bailey feels those appearances are more due to sun exposure and aging.

February 20, 2017 - 11:44am
HERWriter (reply to Anonymous)

Hi Anon,

I hunted some and there are some anecdotal reports by others that they too think it has increased the appearance of broken capillaries but I cannot find any reason why that would be so.

Trentinoins are supposed to increase blood flow and thickness to the skin area but the increase capillaries are not supposed to be visible.  

Talk to the doctor who prescribed it to you and ask if others have had similar experiences.  

thanks for posting. 

February 21, 2017 - 7:12am
EmpowHER Guest
Anonymous

I used to suffer with very bad redness, rosacea and broken capillaries and I have tried so many products. I wasn't holding out much hope for the Somaluxe Redness Repair but it was so reasonably priced and it calmed my redness from the first use. I do believe that with this type of thing you find what works for you by trial and error so all I can say is that after MANY years of searching I have, eventually, found a product that helps and will continue to use it.

February 2, 2017 - 2:47pm
EmpowHER Guest
Anonymous

I just started drinking a little and notice there's more of these on my checks . Could it be the alcohol? I do have some liver damage . But don't think it's to bad .

April 25, 2016 - 10:41am
EmpowHER Guest
Anonymous

You refer to drinking and the blood vessels rupturing. Drinking and Rosacea have no connection. It is an "old" belief.

January 17, 2016 - 11:06am
HERWriter (reply to Anonymous)

Actually, alcohol does affect your blood vessels this way: Vascular effects of alcohol 

Facial redness 

One of the earliest signs of alcohol abuse is a persistently red face due to enlarged blood vessels (telangiectasia). This appears because regulation of vascular control in the brain fails with sustained alcohol intake. 

http://www.dermnetnz.org/reactions/alcohol.html
January 17, 2016 - 3:05pm
EmpowHER Guest
Anonymous

I am using BBL (broadband light) treatments.

October 9, 2015 - 7:04pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Rosacea

Get Email Updates

Related Topics

Rosacea Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!